Sun exposure and antibiotics: What to know
Antibiotics, when used appropriately, can effectively treat bacterial infections, but their overuse can cause antibiotic resistance and side effects.
While sun exposure is vital for producing vitamin D and overall well-being, too much exposure without proper protection can lead to skin reactions. This can especially concern people already prone to skin conditions, such as eczema, or with a history of sunburns or skin cancer.
Read on to learn more about the relationship between sun exposure and antibiotics, including common antibiotics that may cause photosensitivity.
When combined with certain antibiotics, sun exposure can increase your risk of adverse reactions and skin-related problems. These risks may include:
- Photosensitivity reactions: According to a 2021 study, tetracycline antibiotics, such as doxycycline (Adoxa), can make your skin more sensitive to sunlight. This heightened sensitivity can result in sunburn-like reactions, rashes, and redness. These reactions can occur when the photosensitizing substance, in this case, the antibiotic, absorbs light energy.
- Skin discoloration: Certain antibiotics, such as trimethoprim (Proloprim), can increase the risk of skin discoloration upon sun exposure, leading to photosensitivity dermatitis and the development of brown or red patches on the skin.
- Delayed healing and wound complications: Some antibiotics, such as levofloxacin (Levaquin), may interfere with your body’s natural healing process, leading to delayed wound healing and complications after surgeries or injuries. Sun exposure can increase this risk by causing further damage to your skin and impairing the healing process.
- Increased risk of skin cancer: Prolonged sun exposure to ultraviolet (UV) radiation from the sun or tanning beds may increase your risk for skin cancer, and some antibiotics may further reduce your body’s ability to repair UV-induced DNA damage, increasing the risk of skin cancer over time.
Consider talking with a healthcare professional if you need clarification on the potential interactions between sun exposure and antibiotics.
If you need help covering the cost of medications, the free Optum Perks Discount Card could help you save up to 80% on prescription drugs. Follow the links on drug names for savings on that medication, or search for a specific drug here.
What antibiotics can cause photosensitivity?
Several antibiotics can increase the chance of photosensitivity reactions, leading to skin problems when exposed to sunlight. Common examples include:
- Doxycycline (Vibramycin): Doxycycline (Vibramycin) is a widely prescribed antibiotic belonging to the tetracycline class of medications known for its ability to cause photosensitivity reactions, making the skin more sensitive to sunlight.
- Ciprofloxacin (Cipro): Ciprofloxacin (Cipro) belongs to the fluoroquinolone class of antibiotics and is used to treat various bacterial infections. It can lead to photosensitivity, increasing the risk of sunburn and skin reactions.
- Levofloxacin (Levaquin): Another fluoroquinolone antibiotic, levofloxacin (Levaquin), can cause photosensitivity when exposed to UV radiation.
- Sulfamethoxazole trimethoprim (Bactrim): Doctors often prescribe this combination antibiotic for urinary tract and respiratory infections. However, it can increase the risk of skin reactions when combined with sun exposure.
- Minocycline (Minocin): Minocycline (Minocin) is another tetracycline antibiotic that can lead to photosensitivity reactions. It is used to treat various bacterial infections, including acne.
- Tetracycline (Sumycin): Tetracycline antibiotics, including the generic tetracycline itself, can cause phototoxic reactions.
Free prescription coupons
Seriously … free. Explore prices that beat the competition 70% of the time.Get free card
What other medications can cause photosensitivity?
In addition to antibiotics, several other prescription and over-the-counter medications can increase the risk of photosensitivity reactions when exposed to sunlight, including:
- Doxepin (Sinequan): Doxepin (Sinequan) is a tricyclic antidepressant sometimes used to treat insomnia. It can cause photosensitivity, making the skin more susceptible to UV damage.
- Isotretinoin (Accutane): Isotretinoin (Accutane) is a prescription medication for severe acne. It can lead to extreme photosensitivity; those taking it are often advised to avoid excessive sun exposure.
- Thiazide diuretics: Doctors often prescribe thiazide diuretics such as hydrochlorothiazide (Microzide) for hypertension. This medication can increase the skin’s sensitivity to sunlight, leading to sunburns.
- Nonsteroidal anti-inflammatory drugs (NSAIDs): Some NSAIDs, such as ibuprofen (Advil) can lead to photosensitivity, causing skin reactions when exposed to UV light.
- Retinoids: Retinoids such as tretinoin (Retin-A), used for various dermatological conditions, including acne, can increase skin sensitivity to the sun and should be used cautiously in sunny conditions.
- Antifungal medications: Certain antifungal medications like terbinafine (Lamisil) can cause photosensitivity reactions in some people.
If you’re a doctor prescribes you any of these medications, or you plan to use over-the-counter products, consider speaking with a healthcare professional for guidance on minimizing the risk of skin reactions from sun exposure.
How can you protect yourself from the sun while taking antibiotics?
When taking antibiotics that can increase the risk of photosensitivity reactions, protecting yourself from the sun’s harmful rays is important. Some measures you can take to minimize the risk can include:
- Applying sunscreen: Use a broad-spectrum sunscreen with a sun protection factor (SPF) of 30 or higher. Apply it generously to all skin areas exposed to the sun, such as your face, arms, and legs. Reapply the sunscreen after every 2 hours or more frequently if swimming or sweating.
- Limiting sun exposure: Try to minimize your time spent in the sun, especially during the initial days of starting the antibiotic treatment when the chance of photosensitivity may be higher.
- Checking medication labels: Read the medication label or package insert to see if photosensitivity is listed as a side effect. If it is, follow the instructions and take the necessary precautions.
- Wearing protective clothing: Cover your skin with clothing that offers protection from UV radiation, such as long pants, long-sleeved shirts, wide-brimmed hats, and sunglasses that block UVA and UVB rays.
However, these measures are general recommendations and may vary depending on your specific circumstances. Consider speaking with a healthcare professional for personalized advice based on your medical history and the specific antibiotic you are taking.
If you have a photosensitivity reaction, it is best to speak with a doctor. They may recommend an alternative medication or give you a topical or oral treatment for the reaction. Skin discoloration may improve over time, but some may be permanent.
Understanding the potential risks of sun exposure while taking certain antibiotics is crucial for your well-being. You can minimize the risk of photosensitivity reactions by taking appropriate precautions such as applying sunscreen, seeking shade, and wearing protective clothing.
Consider talking with a healthcare professional, such as a doctor or pharmacist, if you need clarification on the potential interactions between specific antibiotics and sun exposure.
Download the free Optum Perks Discount Card to save up to 80% on some prescription medications.
- Bacle A, et al. (2019). A case report of photodermatoses induced by the antifungal drug terbinafine. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6788264/
- Berbari H, et al. (2016). Diffuse skin hyperpigmentation associated with chronic minocycline use in a patient with prosthetic joint infection. https://www.sciencedirect.com/science/article/pii/S2214250916301202
- Cipro (ciprofloxacin hydrochloride). (2016). https://www.accessdata.fda.gov/drugsatfda_docs/label/2016/019537s086lbl.pdf
- Herman LL, et al. (2023). Hydrochlorothiazide. https://www.ncbi.nlm.nih.gov/books/NBK430766/
- Hofmann GA, et al. (2020). Drug‐induced photosensitivity: Culprit drugs, potential mechanisms and clinical consequences. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7898394/
- Isotretinoin: The truth about side effects. (2023). https://www.aad.org/public/diseases/acne/derm-treat/isotretinoin/side-effects
- Kciuk M, et al. (2020). Focus on UV-induced DNA damage and repair—Disease relevance and protective strategies. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7582305/
- Kowalska J, et al. (2021). Drug-induced photosensitivity—From light and chemistry to biological reactions and clinical symptoms. https://www.mdpi.com/1424-8247/14/8/723
- Odorici G, et al. (2021). Tetracyclines and photosensitive skin reactions: A narrative review. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8459281/
- Podder V, et al. (2022). Levofloxacin. https://www.ncbi.nlm.nih.gov/books/NBK545180/
- Rusu A, et al. (2023). Overview of side-effects of antibacterial fluoroquinolones: New drugs versus old drugs, a step forward in the safety profile? https://www.ncbi.nlm.nih.gov/pmc/articles/PMC10056716/
- Shaker G, et al. (2022). Fixed drug eruption: An underrecognized cutaneous manifestation of a drug reaction in the primary care setting. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC9397151/
- Sunlight. (2023). https://www.cancer.gov/about-cancer/causes-prevention/risk/sunlight
- The risks of tanning. (2023). https://www.fda.gov/radiation-emitting-products/tanning/risks-tanning
- Tretinoin-tretinoin cream (2022). https://dailymed.nlm.nih.gov/dailymed/fda/fdaDrugXsl.cfm?setid=2e508351-eca3-427e-8d16-e840a84db0f5&type=display